North Dakota, 2013

Hail and Damaging Winds in North Dakota, September 17 to 18, 2013

September 17 to 18, 2013 · NWS BIS · 8 events in 4 counties and zones

Severe Thunderstorm Watch number 527 was in effect during this event. Two areas of strong to severe convection occurred during this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 527 was in effect during this event.

Two areas of strong to severe convection occurred during this event. The first was over the southeast where the Severe Thunderstorm Watch was in effect, and the second area was across the northwest.

An upper level low pressure moving across Montana combined with strong bulk shear across west and central North Dakota to trigger an area of severe thunderstorms over the northwest portion of the state. These thunderstorms produced large hail and severe thunderstorm wind gusts.

Low pressure across South Dakota sent moisture and warm air into the James River Valley resulting in CAPE values as high as 4500 J/Kg. Large hail accompanied the severe convection across Dickey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 17, 11:41 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 17, 11:41 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1241 AM CDT WED SEP 18 2013

.UPDATE...
ISSUED AT 1232 AM CDT WED SEP 18 2013

CONVECTION MOVING THROUGH WESTERN NORTH DAKOTA HAS POSED A PROBLEM
OVER THE PAST FEW HOURS. SEVERAL WIND MEASUREMENTS FROM 60 MPH TO AS
HIGH AS 83 MPH WERE TAKEN WITHIN 40 MILES OF THE MONTANA-NORTH
DAKOTA BORDER. IT APPEARED THAT SEVERE CRITERIA WIND GUSTS STAYED
JUST ACROSS THE BORDER...THOUGH...AS NO OBSERVATION SITES ON THE
BORDER OR IN NORTH DAKOTA EXCEEDED 40 KNOTS. PRECIPITATION CHANCES
WERE ALTERED OVER THE NEXT 8 HOURS TO ACCOUNT FOR THE LATEST RADAR
TRENDS.

UPDATE ISSUED AT 948 PM CDT TUE SEP 17 2013

A LINE OF NON-SEVERE THUNDERSTORMS HAVE DEVELOPED OVER
SOUTHEASTERN MONTANA COINCIDENT WITH A SHORTWAVE ALOFT AND A
SURFACE BOUNDARY. THE LATEST HRRR IS A LOT MORE BROAD WITH THIS
CONVECTION THAN THE RADAR TRENDS SUGGEST. BASED ON RADAR
OBS/TRENDS...ADDED MORE TEMPORAL AND SPATIAL RESOLUTION TO THE
FORECAST BY INCREASING POPS TO NUMEROUS ACROSS THE SOUTHWEST FOR
THE NEXT FEW HOURS.

THERE IS STILL SOME UNCERTAINTY IF THIS LINE WILL HOLD TOGETHER
AFTER MIDNIGHT OR BREAK UP AS IT MOVES INTO AN AREA OF HIGHER
CONVECTIVE INHIBITION OVER WESTERN NORTH DAKOTA. FOR NOW KEPT
CHANCE POPS WEST AFTER MIDNIGHT AS SHORT-RANGE MODEL GUIDANCE
PAINTS SOME LINGERING CONVECTION OVER THE WESTERN CWA AFTER
MIDNIGHT. THE UPDATED PRODUCTS HAVE BEEN SENT.

UPDATE ISSUED AT 658 PM CDT TUE SEP 17 2013

A STRONG THUNDERSTORM HAS DEVELOPED ALONG A SURFACE BOUNDARY NEAR
THE ND/MT BORDER SOUTH OF SATHER DAM. THIS AREA IS CHARACTERIZED BY
SURFACE-BASED CAPE AROUND 1600 J/KG AND 0-6KM SHEAR AROUND 30
KNOTS. GIVEN THE MARGINAL SEVERE ENVIRONMENT...THINK ANY STORMS
THAT DEVELOP WITHIN THE NEXT HOUR OR TWO SHOULD REMAIN BELOW
SEVERE LIMITS. HOWEVER...WOULD NOT BE SURPRISED TO GET SOME NICKEL
HAIL REPORTS WITH THE STRONGEST CELLS. WILL CONTINUE TO MONITOR
RADAR AND ADJUST THE FORECAST ACCORDINGLY. THE UPDATED PRODUCTS
HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT TUE SEP 17 2013

THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD IS CONVECTIVE
TRENDS/COVERAGE/INTENSITY TONIGHT AND WEDNESDAY. IN THE NEAR
TERM...LOWS CLOUDS HAVE ERODED SLIGHTLY ACROSS THE JAMES RIVER
VALLEY BUT ARE HANGING IN THERE. THERE MAY BE SOME PARTIAL
CLEARING DURING THE EARLY EVENING...BUT STRATUS IS AGAIN EXPECTED
TO FILL BACK IN OVERNIGHT. IN GENERAL...HAVE FAVORED THE SLOWER
MODEL SOLUTIONS FOR POPS TONIGHT...ALTHOUGH I DID ADD A SLIGHT
CHANCE IN THE EXTREME NORTHWEST BEGINNING AT 00Z TONIGHT AS A FEW
SHOWERS HAVE DEVELOPED IN NORTHEAST MONTANA. AM EXPECTING HIGHEST
COVERAGE OF STORMS OVERNIGHT TO BE IN THE NORTHWEST...AND REMAIN
BELOW SEVERE LIMITS. ON WEDNESDAY...A SURFACE LOW AND ASSOCIATED
COLD FRONT WILL PUSH THROUGH THE STATE. STRONG WARM AIR ADVECTION
AHEAD OF THE FRONT WILL PROVIDE SIGNIFICANT WARM AIR ALOFT...WHICH
SHOULD HELP SUPPRESS STORMS OVER MUCH OF THE FORECAST AREA. PER
THE SPC SWODY2 DISCUSSION...THERE IS A CONDITIONAL THREAT OF
SEVERE WEATHER...MAINLY NORTH...IF THE CAP IS BROKEN. THAT THREAT
WOULD ALSO INCLUDE AN ISOLATED TORNADO DUE IN PART TO BACKED SURFACE
FLOW NEAR THE SURFACE LOW. DID NOT CHANGE PREVIOUS FORECAST MUCH
AT ALL IN TERMS OF POPS...WITH CHANCE TO LIKELY ACROSS THE NORTH.
THERE WILL LIKELY BE A RATHER LARGE TEMPERATURE SPREAD FROM
NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA ON
WEDNESDAY...WITH HIGHS IN THE LOWER 70S NORTHWEST TO MID/UPPER 80S
SOUTHEAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 325 PM CDT TUE SEP 17 2013

FOCUS IN THE LONG TERM IS ON THE POTENTIAL FOR SEVERE WEATHER
WEDNESDAY NIGHT.

THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT ON A SURFACE LOW
ACROSS SOUTHEAST MONTANA WEDNESDAY MORNING PROPAGATING INTO CENTRAL
NORTH DAKOTA BY LATE AFTERNOON. AN ASSOCIATED COLD FRONT IS FORECAST
TO BE NEAR THE HIGHWAY 83 CORRIDOR BY 00 UTC THURSDAY. WIDESPREAD
HIGHS IN THE 80S ARE FORECAST AHEAD OF THE COLD FRONT WITH SURFACE
DEWPOINTS IN THE 60S. DECENT DEEP LAYER BULK SHEAR AND SURFACE BASED
CAPE VALUES OF 1500-2000 J/KG AHEAD OF THE FRONT WITH THE AMPLE
MOISTURE AND DAYTIME HEATING WILL GIVE THE POTENTIAL FOR SUPERCELL
FORMATION. HOWEVER...THE 12 UTC NAM/GFS BUFR SOUNDINGS INDICATE
CAPPING IN THE 850 TO 800 MB LEVEL...WHICH WILL PLACE A LIMIT ON
SURFACE INITIATION IF FRONTAL FORCING CANNOT OVERCOME THIS
INHIBITION. THE BEST CHANCE FOR CONVECTION IS EXPECTED TO BE
WEDNESDAY EVENING AND INTO THE NIGHT NORTH OF HIGHWAY 2. SPC DOES
HAVE A SLIGHT RISK ACROSS THE NORTHWEST AND NORTH CENTRAL WEDNESDAY.
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT WITH DECENT
LOW LEVEL SHEAR THE TORNADO THREAT CAN NOT BE RULED OUT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1232 AM CDT WED SEP 18 2013

THUNDERSTORMS ARE FORECAST AT ALL TAF SITES IN THE NEXT 24
HOURS...BUT KBIS/KMOT/KJMS TIMING IS NOT WELL KNOWN AT THIS POINT.
VCTS IS INDICATED AT THOSE SITES. KISN/KDIK HAVE THUNDERSTORMS
ONGOING...SO TIMING IS ESTIMATED IN CURRENT TAF. FRONTAL PASSAGE
TOMORROW WILL RESULT IN WIND SHIFT FROM SOUTHERLY TO
WESTERLY...AND COULD GUST UP TO 30 KNOTS FOR A FEW HOURS AFTER
THE WIND SHIFT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SCHECK
SHORT TERM...RK
LONG TERM...MM
AVIATION...SCHECK
Hazardous weather outlook, Sep 17, 11:32 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1232 AM CDT WED SEP 18 2013

NDZ001>004-009>012-017>022-031>035-040>046-190545-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
1232 AM CDT WED SEP 18 2013 /1132 PM MDT TUE SEP 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS NORTHWEST NORTH DAKOTA
TONIGHT...WITH A CHANCE ACROSS THE SOUTHWEST AND CENTRAL. A FEW
STORMS COULD BE STRONG WITH WIND GUSTS TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
EVENING...ESPECIALLY ACROSS NORTHWEST AND NORTH CENTRAL NORTH
DAKOTA. ANY STORMS THAT DO DEVELOP COULD BE STRONG TO SEVERE. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS NORTHWEST AND NORTH CENTRAL COUNTIES.

NDZ005-013-023-025-036-037-047-048-050-051-190545-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
1232 AM CDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
CHANCES FOR DEVELOPMENT ARE LOW...BUT ANY STORMS THAT DO DEVELOP
COULD BE STRONG TO SEVERE.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

AYD

In the hours before

Special weather statement, Sep 17, 6:24 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT TUE SEP 17 2013

NDZ017-180115-
MCKENZIE-
724 PM CDT TUE SEP 17 2013

...STRONG THUNDERSTORM IN WESTERN MCKENZIE COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SATHER DAM...OR 16 MILES EAST OF SIDNEY...
MOVING NORTH AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAWSON...
  CHARBONNEAU...
  ALEXANDER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4796 10388 4791 10347 4757 10364 4764 10396
TIME...MOT...LOC 0024Z 192DEG 17KT 4769 10380

JONES
Special weather statement, Sep 17, 8:54 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CDT TUE SEP 17 2013

NDZ031-032-040-043-180400-
BILLINGS-BOWMAN-GOLDEN VALLEY-SLOPE-
854 PM MDT TUE SEP 17 2013

...LINE OF THUNDERSTORMS MOVING INTO SOUTHWESTERN NORTH DAKOTA...

AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF SAINT PHILLIP TO SUNSET BUTTE...AND MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE
STORMS.

THUNDERSTORMS WILL BE NEAR...
RHAME AROUND 905 PM MDT.
BOWMAN AROUND 920 PM MDT.
BEACH AROUND 930 PM MDT.
SCRANTON AROUND 935 PM MDT.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4705 10406 4729 10375 4671 10323 4664 10323
      4663 10293 4629 10292 4628 10299 4594 10300
      4595 10345 4593 10376 4595 10405
TIME...MOT...LOC 0253Z 232DEG 28KT 4673 10429 4618 10377

TM
Special weather statement, Sep 17, 9:35 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1035 PM CDT TUE SEP 17 2013

NDZ017-031-180430-
GOLDEN VALLEY-MCKENZIE-
935 PM MDT TUE SEP 17 2013

...LINE OF THUNDERSTORMS MOVING INTO WEST-CENTRAL NORTH DAKOTA...

AT 930 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES SOUTHWEST
OF CRANE TO SENTINEL BUTTE...AND MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE
STORMS.

THUNDERSTORMS WILL BE NEAR...
SKAAR AND TROTTERS AROUND 1000 PM MDT.
SATHER DAM AND EAST FAIRVIEW AROUND 1030 PM MDT.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4795 10405 4745 10313 4733 10335 4733 10366
      4714 10367 4695 10399 4699 10406
TIME...MOT...LOC 0334Z 215DEG 34KT 4735 10458 4692 10385

TM
Special weather statement, Sep 17, 10:39 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1039 PM MDT TUE SEP 17 2013

NDZ033-040-041-044-180515-
ADAMS ND-HETTINGER ND-SLOPE ND-STARK ND-
1039 PM MDT TUE SEP 17 2013

...THUNDERSTORMS TO IMPACT WESTERN STARK...NORTHEASTERN
SLOPE...WESTERN HETTINGER AND NORTHERN ADAMS COUNTIES...

AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
FRYBURG TO 9 MILES SOUTHWEST OF REGENT...AND MOVING NORTHEAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DICKINSON...
  NEW ENGLAND...
  HAVELOCK...
  REGENT...
  SCHEFIELD...
  BELFIELD...
  SOUTH HEART...
  LEFOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4663 10329 4664 10323 4697 10324 4699 10323
      4698 10303 4698 10286 4667 10227 4621 10264
TIME...MOT...LOC 0438Z 208DEG 30KT 4674 10327 4636 10267

AYD
Special weather statement, Sep 17, 10:42 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1142 PM CDT TUE SEP 17 2013

NDZ009-017-180515-
MCKENZIE ND-WILLIAMS ND-
1142 PM CDT TUE SEP 17 2013

...THUNDERSTORMS WITH GUSTY WINDS TO IMPACT NORTHERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SNOWDEN TO 5 MILES
EAST OF TRENTON...AND MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WILLISTON...
  BONETRAIL...
  BLACKTAIL LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4838 10406 4848 10405 4844 10361 4799 10358
      4803 10406
TIME...MOT...LOC 0442Z 178DEG 30KT 4813 10412 4809 10372

AYD
Special weather statement, Sep 17, 11:19 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1219 AM CDT WED SEP 18 2013

NDZ001-009-180545-
DIVIDE ND-WILLIAMS ND-
1219 AM CDT WED SEP 18 2013

...STRONG THUNDERSTORMS TO IMPACT WESTERN DIVIDE AND NORTHWESTERN
WILLIAMS COUNTIES...

AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
COALRIDGE TO ALAMO...AND MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
OCCASIONAL PEA SIZE HAIL...HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ALAMO...
  CORINTH...
  WRITING ROCK STATE HISTORICAL SITE...
  ALKABO...
  FORTUNA...
  AMBROSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4900 10384 4901 10375 4901 10347 4900 10346
      4901 10333 4842 10333 4858 10405 4897 10406
      4901 10404 4901 10387 4902 10386
TIME...MOT...LOC 0518Z 188DEG 30KT 4876 10427 4856 10343

AYD

The radar

The Glasgow radar (KGGW), 219 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Divide

When
September 17, 11:48 PM CST to 11:54 PM CST
Where
Divide County, 7.65 mi N of Alkabo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.980, -103.890

Thunderstorm Wind, Divide

When
September 18, 12:22 AM CST to 12:27 AM CST
Where
Divide County, 0.83 mi NNW of Noonan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.890, -103.010

Heavy rain accompanied the strong winds.

Hail, Dickey

When
September 18, 5:12 PM CST to 5:18 PM CST
Where
Dickey County, 0.48 mi W of Guelph
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.020, -98.240

Hail, Dickey

When
September 18, 5:47 PM CST to 5:52 PM CST
Where
Dickey County, 0.69 mi N of Ludden
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
46.010, -98.130

Hail, Dickey

When
September 18, 5:55 PM CST to 6:00 PM CST
Where
Dickey County, 3.66 mi NE of Guelph
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
46.060, -98.180

Hail, Divide

When
September 18, 8:00 PM CST to 8:06 PM CST
Where
Divide County, 12.64 mi S of Noonan
Measured
2 in hail
Reported by
Public
Coordinates
48.700, -103.050

Thunderstorm Wind, Burke

When
September 18, 9:12 PM CST to 9:19 PM CST
Where
Burke County, Bowbells
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.800, -102.250

Pea size hail accompanied the strong winds.

Thunderstorm Wind, Renville

When
September 18, 9:45 PM CST to 9:55 PM CST
Where
Renville County, 0.46 mi W of Tolley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.730, -101.830

Pea size hail accompanied the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473684, 473685, 473686, 473687, 473688, 473689, 473690, 473691.